Hail, Cherry
- When
- May 14, 2:32 PM CST
- Where
- Cherry County, 1.01 mi E of Nenzel
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.930, -101.100
Thunderstorms initiated during the early afternoon hours over northern Cherry County. They then expanded to the south, into northern Lincoln County over the next few hours becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms initiated during the early afternoon hours over northern Cherry County. They then expanded to the south, into northern Lincoln County over the next few hours becoming severe. A second area of strong to severe storms, originating over northeastern Colorado, tracked into southwestern Nebraska later in the evening. The two areas merged, before lifting northeast into South Dakota after midnight. Hail up to tennis ball size and thunderstorm wind gusts up to 82 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 14, 11:49 AM CST, 2 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1249 PM CDT Wed May 14 2025 .KEY MESSAGES... - A slight risk (level 2 of 5) exists for severe storms this afternoon into the evening hours. Large hail and damaging winds are the main threat with a relatively minor threat for tornadoes. - Temperatures will return to more seasonal levels through the weekend with cooler than normal temperatures possible Monday and Tuesday. - Precipitation chances will continue Sunday through Tuesday, however, forecast confidence is low. && .SYNOPSIS... Issued at 313 AM CDT Wed May 14 2025 H5 pattern tonight has a closed low over mid Ohio and Tennessee river valleys. Ridging was present north of this low and extended into southern portions of the Hudson Bay of Canada. Ridging was present from the Caribbean north into New England. Further west, closed low pressure was located over southern Idaho with a trough extending south into Southern California. Downstream of this trough, Satellite imagery overnight is indicating a broad shield of convective cloudiness extended from western Colorado into Wyoming eastern Montana and the western Dakotas. At the surface tonight, an elongated area of low pressure extended from southeastern Wyoming into southwestern Kansas. Along this low pressure, a pseudo dryline was present from just east of Cheyenne, to near Elkhart Kansas. North of the low, a cold front was present from southeastern Wyoming into far NW Nebraska and western South Dakota. Over the past couple of hours...thunderstorms had developed over northeastern Wyoming into far SW South Dakota and this activity has stayed just off to the northwest of the forecast area. Across western and north central Nebraska overnight, skies were mostly clear and 3 AM CDT temperatures were in the lower 60s across western and north central Nebraska. && .SHORT TERM /THROUGH THURSDAY/... Issued at 313 AM CDT Wed May 14 2025 Southerly and southeasterly winds will continue overnight across the area and the latest NAM12 and HRRR develop low cloudiness across northwestern Kansas and SW Nebraska toward 12z. As for fog potential, boundary layer conditions do not totally saturate overnight and given the sustained dryness we have had in SW Nebraska over the past couple of weeks, fog potential appears low attm. Also, the HRRR and NAM12 solns do not support fog potential as well. Over the next 12 to 24 hours, precipitation chances and severe potential later today and tonight is the main forecast issues. By early afternoon, the latest high res NAM12 and 00Z HRRR solns pushes mid to upper 50s dew points west to a corridor, extending from Hayes and western Lincoln county, north northwest into Sheridan county. By early afternoon, and with surface heating, the cap will weaken enough to support storm initiation. The latest CAMS have decent agreement on location of initiation which is along a corridor from north central Cherry county south to western Lincoln county. This activity will then intensify and track east during the late afternoon and evening hours. Some of these storms may reach severe limits with large hail on the southern flank of the activity where supercell potential appears to be the highest. Gusty winds appear to be the main threat transitioning north, and am expecting a more linear mode to convection. ATTM the threat for tornadoes appears fairly low given limited low level helicities and the "noisy" nature of the expected convection and lack of discrete storms especially into the early evening hours when the low level jet begins to strengthen. Later in the evening, as the main upper level forcing enters the high plains, a secondary area of convection is expected to develop over northeastern Colorado. This activity will be fairly fast moving with a nice cold pool to force this activity east. Hazards with this secondary area of convection will be strong winds. Like last night, the 00z HRRR and 4km NAM soln have a strong wind signal with its simulated reflectivity. Thunderstorm activity will quickly lift northeast during the mid to late evening hours, effectively exiting the area during the late evening hours. The H5 shortwave will lift into South Dakota on Thursday, slowly tracking into western Minnesota Thursday night. Westerly winds on the southern periphery of the H5 low and surface low will push low level moisture well east of the area on Thursday and will lead to windy conditions across the area. There is gust potential up to 45 MPH Thursday afternoon over far northern Nebraska. ATTM the core of highest winds appear to be over southern South Dakota. With the drier air in place and windy conditions, we could see some elevated fire weather conditions in SW Nebraska Thursday afternoon. Across northern Nebraska, couldn't rule out a stray shower Thursday, however, given the lack of low level moisture, scaled pops back to low end chance and slight chance. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 313 AM CDT Wed May 14 2025 A brief lull in precipitation chances will occur Friday night into Saturday behind the exiting upper level low over the Great Lakes and low amplitude ridging across the central and northern Plains. Beginning Saturday night, the pattern will transition to southwesterly aloft as a trough of low pressure enters the western CONUS. Mid level warm air advection will increase in advance of this feature and couldn't rule out a stray shower or thunderstorm Saturday night. The upper level trough will approach the Four Corners Sunday night into Monday, increasing the threat for thunderstorms. Good low level moisture advection east of the trough, will result in dew points reaching the middle 50s to lower 60s across the area. The combination of low level moisture and a stream of mid level disturbances, will lead to a continued threat for thunderstorms across the area. This threat will continue through Tuesday as the main upper level trough lifts east of the area Tuesday night into Wednesday. Believe, given the degree of moisture return and southwesterly flow aloft, active weather appears likely Sunday through Tuesday across the forecast area. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1248 PM CDT Wed May 14 2025 Showers and thunderstorms will develop this afternoon across the region. Some storms could become severe with large hail and strong, erratic winds being the primary threats. Expect reductions in visibility as well due to falling rain and some light fog. Showers and storms continue through early Thursday morning before slowly dissipating. Showers and stratus may linger a bit longer across the north as the low stalls across the northern Plains and moisture continues to filter into the region. Strong northwest winds also return on Thursday with gusts up to 30 to 35 knots. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 1044 AM CDT Wed May 14 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-151545- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1044 AM CDT Wed May 14 2025 /944 AM MDT Wed May 14 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. The threat for thunderstorms will increase this afternoon across the outlook area. At this time, the main severe threat is generally east of a line from Valentine to Sutherland. Large hail and damaging winds are the main severe threat, but an isolated tornado cannot be ruled out. The threat for severe storms will decrease after midnight CT across the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty west winds are possible Thursday afternoon across the area. Wind gusts up to 50 MPH are possible over northern Nebraska. Thunderstorms are possible Thursday night over northern Nebraska. At this time, the threat for severe storms is low. Thunderstorms are possible Saturday night through Monday night. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
22 thunderstorm wind, 18 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm wind gusts, estimated at 80 MPH, overturned a semi on highway 83 at mile marker 174.
Thunderstorm wind gusts, estimated at 60 MPH, damaged a metal roof and an outbuilding.
Thunderstorm wind gust of 59 MPH measured at this location.
A thunderstorm wind gust of 63 MPH was measured at this location.
Thunderstorm wind gusts estimated at 80 MPH snapped power poles with building damage being reported in Imperial.
Multiple 4 inch tree limbs down from thunderstorm winds estimated at 60 MPH.
Numerous 5 to 10 inch diameter tree limbs down across town.
The dam operator at Calamus Reservoir reports 4.06 inches of rainfall. Said roads were washed out west of Burwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253927, 1253929, 1253928, 1253930, 1253931, 1253980, 1253981, 1253986, 1253932, 1253994, 1253933, 1253934, 1253935, 1253936, 1253999, 1254000, 1253937, 1253982, 1253983, 1254001, 1253984, 1254002, 1254003, 1254004, 1254006, 1254007, 1253987, 1253988, 1254008, 1253989, 1253991, 1253992, 1253993, 1259862, 1259859, 1259860, 1259864, 1259867, 1254009, 1259865, and more.